Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 180, NWS Dodge City, KS

August 22, 2003Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2003, 4:45 PM CDT for Ford County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 4:45 PM CDT (21:45 UTC)
Expired
Aug 22, 2003, 5:30 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 20 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2065 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2065 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1872 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 222145
SVRDDC
KSC057-222230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
445 PM CDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FORD COUNTY IN SOUTHWEST KANSAS

* UNTIL 530 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF FORD...MOVING NORTHWEST AT
  15 MPH.

* SOME LOCATIONS AFFECTED
  FT. DODGE AT 510 PM CDT
  DODGE CITY AT 525 PM CDT
 

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR SOUTHEAST FORD COUNTY.



LAT...LON 3748 9976 3764 9971 3785 10020 3749 10018

$$

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:14 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 22, 3:14 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT FRI AUG 22 2003

DAYS 1-2...

MAIN FORECAST CHALLENGE IS IF ANY CONVECTION WILL GET GOING THIS
EVENING, AND THEN HIGH TEMPERATURES.

DECIDED TO STICK 20 POPS IN THIS EVENING (AS OPPOSED TO SILENT
10S) AND WILL HAVE TO WATCH RADAR CLOSELY.  HIGH PRESSURE ALOFT AT
BOTH 5H AND 7H IS SUPPRESSING UPWARD VERTICAL DEVELOPMENT, BUT
SURFACE HEATING ALREADY TOPPING THE CENTURY MARK IS POPPING QUITE A
BIT OF HIGH BASED CU.  THUS, THE SITUATION IS VERY CLOSE TO
YESTERDAY, WHEN ISOLATED STRONG CELLS DEVELOPED NEAR THE FRONTAL
BOUNDARY IN THE SCOTT/LANE COUNTY AREA.  TONIGHTS LOW TEMPS SHOULD
AVERAGE ABOUT THE SAME AS THIS MORNINGS.

THE MODELS ARE INITIALIZING WELL AT 12Z, WITH ONLY MINOR
DIFFERENCES NOTED WIND DIRECTIONS.  HAVE STAYED PRETTY MUCH WITH
WHAT THE PREVIOUS FORECAST HAD, AND SAW LITTLE OR NO REASON TO
DEVIATE.  TONIGHTS MINOR TWEAKS IN POPS WAS THE MOST SIGNIFICANT
CHANGE.

THE AFOREMENTIONED FRONT HAS BEEN PUSHED BACK NORTH AS A WARM
FRONT THIS MORNING AND TODAY, WITH DDC THE WARMEST REPORTING STATION
ON THE 22/12Z 850MB CHART.  WITH ALL THE HOOPLA ABOUT HOW FAST THE
NEXT FROPA WILL ARRIVE AND HOW FAR SOUTH LATE MONDAY INTO TUESDAY,
THINK THE WARM TEMPERATURES WILL CONTINUE THROUGH SUNDAY.  EXPECT
EASTERN CWA TO APPROACH THE 105 MARK ON SATURDAY, AND THEN CLOSER
TO THE 100 DEG MARK ON SUNDAY.

DAYS 3-7...
AS PREVIOUS SHIFT MENTIONED, DIAGNOSTICS OF THE HEMISPHERIC
CONTRIBUTIONS TO OUR SENSIBLE WEATHER IS VERY DIFFICULT GIVEN THE
LACK OF UPDATED DATA AT CDC.  HOWEVER, WHAT APPEARS TO BE CLEAR IS
THE EXPANSION OF THE EAST ASIAN JET ACROSS THE PACIFIC.  IT
APPEARS THAT A RAPID ROSSBY WAVE AMPLIFICATION EVENT MAY BE
FORTHCOMING.  MODELS ARE BRINGING A VIGOROUS S/WV ACROSS THE
NORTHERN PLAINS BY THE FIRST OF NEXT WEEK...AND A DECENT SURFACE
RESPONSE WITH IT.  SINCE WE HAVE BEEN EXPECTING THIS TO OCCUR BASED
ON LIMITED DIAGNOSTIC ANALYSIS, WILL GO WITH THIS NOTION.  RESULT IN
MY CWA WILL BE AN EXPECTED FROPA MONDAY NIGHT OR EARLY TUESDAY.
SINCE THERE SHOULD BE NO PROBLEM IN GENERATING A FAIR AMOUNT OF
CONVECTION ALONG THIS FRONT, THE SURGE SOUTH ADVERTISED BY AT LEAST
THE GFS SEEMS TO BE A REASONABLE NOTION.  QUESTION WILL BE THE
ACTUAL AREAL EXTENT OF THE PCPN AND SUBSEQUENT AFFECTS ON CLOUD
COVER AND PCPN.  I WONT GO AS AGGRESSIVE IN THE COOLING AS THE GFS
ADVERTISES, BUT WILL STILL AT LEAST GO BELOW CLIMO.

AFTER MIDWEEK, WE MAY GO INTO A BRIEF NW FLOW PATTERN WHICH MAY
INCREASE THE CHC FOR TSRA BEYOND WEDNESDAY, ESPECIALLY OUT WEST.
HOWEVER, CONCENTRATING ON THE MONDAY NIGHT/TUESDAY TIME FRAME, I
WONT CLUTTER THE FCST JUST  YET WITH ADDITIONAL CHANCES OF PCPN.

THANKS AMA AND GID FOR THE COORDINATION.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 69 101 69 99  / 20 00 00 00
GCK 67 99  68 99  / 20 00 00 00
EHA 67 96  67 98  / 20 00 00 00
LBL 68 99  68 99  / 20 00 00 00
HYS 68 104 68 100 / 20 00 00 00
P28 72 104 71 100 / 20 00 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

12/07
Hazardous weather outlook, Aug 22, 11:20 AM CDT, 5 hours 25 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1120 AM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A POSSIBILITY FOR ISOLATED THUNDERSTORMS BETWEEN 4 AND 10 PM
TODAY ACROSS NEARLY ALL OF SOUTHWESTERN KANSAS.  ANY THUNDERSTORM
THAT DOES DEVELOP MAY BECOME STRONG WITH WIND GUSTS UP TO 60 MPH AND
HAIL UP TO THE SIZE OF DIMES.  HOWEVER, MOST LOCATIONS WILL NOT SEE
ANY RAIN OR SEVERE WEATHER AT ALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:04 PM CDTSevere Thunderstorm WarningDDCFord, Kiowa41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.